Tennessee, 2021

Flash Flooding in Tennessee, August 20, 2021

August 20, 2021 · NWS MRX · 2 events in 1 county or zone

Early morning convection anchored over a ridgetop and produced a localized area of heavy rainfall. The run off produced flash flooding downstream to the northeast of Elizabethton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Early morning convection anchored over a ridgetop and produced a localized area of heavy rainfall. The run off produced flash flooding downstream to the northeast of Elizabethton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 2:32 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 20, 2:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
332 AM EDT Fri Aug 20 2021

.SHORT TERM (Today and Tonight)...

Key Messages:

1. Isolated to scattered showers and thunderstorms are most likely
in southeast Tennessee and southwest North Carolina.

2. Highs will be in the 80s for most with lows in the 60s to near 70.

Today

Currently, a mid/upper shortwave is centered along eastern portions
of the area with an upstream 60+ kt jet streak. Upper divergence
continues to be noted in the left-exit region of the jet streak due
to indirect ageostrophic circulations. This has and will continue to
allow for isolated shower activity across the area. During the
daytime, the shortwave will progress eastward with northerly
flow remaining in place down into the lower levels. Diurnal
heating will allow for convective development with a focus on
southwestern portions of the area where more notable overall and
boundary layer moisture is noted. ML instability will be fairly
marginal for this time of year at generally 1,000 to 1,500 J/kg.
This is also coupled with indications for deep-layer shear of 20
to 25 kts. With these considerations and indications for notable
DCAPE above 1,000 J/kg, locally gusty winds from a stronger storm
or two can't be ruled out. Also, with recent heavy rainfall,
isolated flooding is possible where repeated rainfall occurs.

Tonight

Heading into tonight, the shortwave will continue to move off to the
east with a weak upper low forming west of the Mid-Atlantic region.
This comes ahead of a shortwave ridge to the west. With generally
weak forcing locally, much of the area will likely remain dry
outside of some showers/storms possibly lingering. Model guidance
does indicate potential for additional development into the
morning hours on the eastern periphery of the ridge, but these
indications are largely west of our area.

BW

.LONG TERM (Saturday through Friday)...

Key Messages:

1. Troughing and NW flow this weekend will bring cooler temperatures
and a defined moisture gradient across the area with precipitation
being most probable across southeast TN.

2. Broad ridging will prevail to start next week with more diurnal
convective trends favored amidst warming temperatures.

Discussion:

This weekend will be characterized by an upper level trough across
the Central Appalachians with ridging building across the Great
Plains. This will lead to NW flow aloft across the forecast area
with subsidence strongest across NE TN and SW VA. This will result
in a drier airmass and lower than normal PW values. Models show a
tight moisture gradient across the region with higher PW values near
1.8 inch across portions of SE TN near Marion and Hamilton Counties
with a tight gradient of drier values to the northeast near
Knoxville and the Tri-Cities. This will result in highest PoPs on
Saturday and Sunday being across the southwest zones of our forecast
area with mostly dry conditions forecast further north and east of
Knoxville. Cooler temperatures are also forecast with the lower
heights across the forecast area, especially across NE TN and SW VA.

Moving into the workweek, upper ridging to across the Great Plains
expands eastward with 500mb heights increasing to 591 to 594 dam by
midweek. This will lead to a warming trend and a more diurnal trends
on convection. Isolated to scattered convection will be possible
most afternoons along the mountains and plateau due to differential
heating along the higher terrain. This trends is expected to
continues through the week.

JB

&&

.AVIATION...
06Z TAF DISCUSSION.

A relatively quiet TAF period is expected with reductions to MVFR
or less likely at all TAF sites in the early morning hours. This
will be from potential for fog and lower ceilings. Otherwise, MVFR
is likely to prevail during the day and through the evening with
TSRA more likely at or near CHA than TYS and TRI.

BW

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             85  70  86  72  89 /  60  30  50  20  30
Knoxville McGhee Tyson Airport, TN  85  68  88  71  90 /  20  10  30  10  20
Oak Ridge, TN                       86  68  87  69  89 /  20  10  30  20  20
Tri Cities Airport, TN              85  64  87  66  88 /  20  10  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 20, 2:32 AM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
332 AM EDT Fri Aug 20 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
332 AM EDT Fri Aug 20 2021 /232 AM CDT Fri Aug 20 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 113 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Carter

When
August 20, 6:00 AM EST to 8:00 AM EST
Where
Carter County, Hunter to 1 mi NE of Hunter
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.370, -82.170

Several roads were closed due to high water or fast moving water in the Stoney Creek area northeast of Elizabethton.

Flash Flood, Carter

When
August 20, 6:00 AM EST to 8:00 AM EST
Where
Carter County, 1 mi SSW of Sadie
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.417, -82.077

Video depicted fast moving water on a homeowners property on Grindstaff Hollow Road near Sadie.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983700, 983701.